Jump to content

Wellbutrin?


JenniferInOhio
 Share

Recommended Posts

Hi everyone ~ I saw a new doctor yesterday who seems to know a lot about POTS. He even calls it...P-O-T-S (spells it) instead of calling it the word, "pots." I like that. Anyway, we discussed my history of mild POTS, my anxiety and hypochondria. He felt that wellbutrin would be a good med for me. He wants me to get control of the anxiety and hypochondria because they make the POTS worse, which makes the anxiety worse...basically a vicious cycle. He said that the wellbutrin helps a lot of POTS patients not for depression exactly, but moving blood around the body better?? Those are not his words, I'm just trying to understand what it does exactly. Does anyone know?

How many of you take wellbutrin? What are the side effects? What does it do for the body?

Thanks so much! As always, I'm so glad I can ask questions here.

Link to comment
Share on other sites

I take Wellbutrin 150 XL and it completely takes my constant nausea away. I don't think it helps with anything else though. But I was searching for an effective nausea med for 2 yrs so I will not quit it no matter what. I hope it helps you. I know at first it made my anxiety alittle worse but once I adjusted to it I was fine. Good luck and it's worth a try.

Dayna

Link to comment
Share on other sites

Jennifer,

P.S.: Did he say anything about SSRI antidepressants? I'm just curious because they often are used not only for POTS, but also for anxiety. Wellbutrin isn't commonly used in people with anxiety. I also know that they use SSRIs sometimes for people who struggle with health anxiety. (Paxil hasn't completely eliminated my tendency to think everything is some horrible disease, but it certainly does help calm down my body!)

Link to comment
Share on other sites

Mrs. B ~ He did say that the Wellbutrin isn't really used for anxiety, but maybe would help with my fatigue. Fatigue is probably my worst symptom right now. He said that Paxil is used more for anxiety, like you said, but that it would cause my heart to beat harder - maybe more palpitations. I have benign SVT runs and PVCs, PACs at times so I don't want to increase those...otherwise, I think he would have given me Paxil. He said I could continue to take Klonopin as needed for anxiety as well as the Wellbutrin.

Link to comment
Share on other sites

Jennifer,

I tried Wellbutrin for about a month. My sleep specialist put me on Wellbutrin to try to aid in sleep. I have alpha-delta sleep, and the best way to help with that is to try to increase/decrease certain neurotransmitters in the brain.

I was on Wellbutrin during the day, but about 15 or 30 minutes after taking the tablet I would be incredibly sleepy for 2 hours. It was all I could do to stay awake. I was already sleepy anyway due to the alpha-delta sleep, so I didn't need something making me more sleepy in the day! We then tried it at night, but that didn't work either. I would sleep great for the first 2 hours, but then couldn't sleep after that.

My doctor was surprised that the medicine made me so sleepy. Evidently it doesn't usually have that effect.

Wellbutrin definitely didn't cause any anxiety for me. The only effects I had were the extreme sleepiness for 2 hours during the day and then the wakefulness at night after 2 hours.

Are you taking the 4 hour or the 12 hour pill? If your doctor started you on the short acting pill then side effects shouldn't be too much of a concern. The medicine will be out of your system qucikly.

Hopefully Wellbutrin will work for you. Let us know how it goes!

Rachel

Link to comment
Share on other sites

Wellbutrin and SSRIs are different. They both increase neurotransmitters, but they work on different ones. Wellbutrin is a weak inhibitor of the neuronal uptake of norepinephrine and dopamine. SSRI's inhibit the reuptake of serotonin, thus allowing more serotonin to be take up by other nerves.

Rachel

Link to comment
Share on other sites

I think it is supposed to help you feel more alert during the day and enable you to be more active. Increased daytime activity will in turn help you to achieve more refreshing sleep as you will actually be tired from activity not just constantly fatigued. Fatigue isn't usually relieved by sleep in my experience anyway.

I've not tried wellbutrin but I do take Paroxetine (paxil) which is an SSRI. It does list arrhythmias as a "less common" side-effect. I have both tachycardia from POTS and palpitations from an atrial tachycardia but I haven't noticed any increase in palpitations since starting Paroxetine last year.

I hope you find the right med for you,

Flop

Link to comment
Share on other sites

Jennifer,

I'm actually getting confused now too! I've heard and read conflicting information about what exact neurotransmitters Wellbutrin works on.

When I was diagnosed with alpha-delta sleep (aka alpha intrusions), my sleep specialist said that the best thing for it was serotonergic treatment. She then said that Wellbutrin was the best medicine for this. I thought that meant that Wellbutrin helped to increase serotonin levels (just not as much as an SSRI would). In later reading I found that was not the case. Then again today I did some more reading and these sources said that Wellbutrin does increase serotonin levels a little (as my specialist had said). I'll be seeing my sleep specialist again next week, so I'll ask her to clairfy for me!

Most POTS patients take Wellbutrin to combat fatigue. I took it for different reasons - a sleep disorder. Your doctor probably prescribed it for fatigue. The sleepiness side effect that I had was fairly rare. My doctor was shocked that it made me so sleepy. You'll most likely not have that side effect.

Here is what the DINET "What Helps" page says about Wellbutrin:

"Wellbutrin (Bupropion) is a central nervous system stimulant. It is a dopamine agonist and also a weak blocker of the neuronal uptake of serotonin and norepinephrine. Wellbutrin is not habit forming and works immediately. Wellbutrin can sometimes be used to combat the fatigue that plagues POTS patients."

Hope the med works for you. Let us know!

Rachel

Link to comment
Share on other sites

Yep, wellbutrin here too.

I was prescribed this for fatigue. The usual reaction is insomnia, not sleepiness.

I have been a bit anxious about the sleep issue as I have insomnia on a good day (well, night!). I don't need anything to make this worse. However, so far so good. I haven't really noticed a remarkable difference with fatigue, but it is a little easier to get out of bed in the morning.

I hope this works for you as you need.

We all have different reactions to meds, so give it a try and see how you do.

Dari

Link to comment
Share on other sites

I was on Wellbutrin for a month along with all my other meds and celexa. I was told that the combo of celexa and wellbutrin was the same as taking cmbalta (which my insurance doesn't cover). Beverly gave it to me and told me that the wellbutrin would help imensly with my fatigue and lack of energy.. but it had the opposite effect. I literally could not keep my eyes open at all while I was on it. I put a few calls into Bev and never got a return call so I called my local cardo and he told me to stop taking the wellbutrin immediately that sometimes it has that effect on people. I have been off it for about a week now and I am back to my usual level of fatique and sleepiness but its def not as bad as I was on the wellbutrin!

Link to comment
Share on other sites

  • 1 month later...

I had to quit taking wellbutrin. It stimulated my nervous system, and made me sick to my stomach. I need something that depresses my nervous system, not stimulates it. I have taken wellbutrin, celexa, zoloft, paxil, prozac, and lexapro. Lexapro is the only SSRI that I have taken with no side effects except weight gain. It's also the only SSRI that doesn't affect my libido.

Link to comment
Share on other sites

Hi,

Well after reading these posts, I decided to try wellbutrin for myself. It gave me more energy and controlled depression but it made me really nauseated. I reluctantly had to stop it. I was also getting really MORE presyncopal. I don't understand that side effect.

I am thinking about trying remeron next. I have already failed lexapro, effexor and prozac though due to feeling like a zombie on them. St. John's wort was working great but I have had to increase it every year. This year increasing it just did not give me the extra control that I need. I would be much worse off it though. Does anyone use remeron, or any other herbal type meds besides St John's wort for depression that seem to work?

Karyn

Link to comment
Share on other sites

I take Wellbutrin for fatigue. For sleepy fatigue is works, and it actually helps my ADHD a bit. I noticed that in 2003 when I went back to school for medical coding. I was more focused, and completed the program with no problems, and a 4.0!

I don't notice any side effects other the weight gain--- :angry: on this low dose of 100mg SR, once a day. I gained 30 pounds, but I was fairly thin-----and I have lost about 15 pounds of it.

However, it doesn't help all that well for over all body fatigue-----(the fluish run down feeling). We tried to increase it, but it didn't help, and ended up too strong. It also does nothing to increase my BP. My BP is really super low----even sitting, but this has been more recent.

Maxine :0)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...